Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 110, NWS Pueblo, CO

July 23, 2001Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 23, 2001, 6:23 PM MDT for Kiowa County, Colorado. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 23, 2001, 6:23 PM MDT (00:23 UTC)
Expired
Jul 23, 2001, 7:30 PM MDT
In force
67 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:25 PM MDTHail 0.75Eads, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 240024
SVRPUB

COC061-240130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
623 PM MDT MON JUL 23 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIOWA COUNTY IN SOUTHEAST COLORADO

* UNTIL 730 PM MDT

* AT 623 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM 9 MILES NORTHEAST OF EADS...OR ABOUT 36 MILES
  NORTH OF LAMAR...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  OPEN COUNTRY NORTHEAST OF EADS THROUGH 730PM MDT
  

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3866 10283 3845 10280 3845 10205 3889 10212

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:01 PM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 23, 2:01 PM MDT, 4 hours 22 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
201 PM MDT MON JUL 23 2001

...MAIN CONCERN IS POPS & HVY RAIN POTENTIAL NEXT FEW DAYS...

CURRENTLY...SURGE FROM NE COLO IS MAKING ITS WAY ACROSS SE CO.
CURRENLTY EXTENDS FROM EL PASO OUT E TO THE LAA AREA. AM GETTING A
BIT CONCERNED THAT THE BOUNDARY IS SLOWING DOWN IN THE EL PASO
COUNTY AREA. QUITE A FEW STORMS ALREADY HAVE FORMED OVER THE FA...
MAINLY HIER TERRAIN. WAT VAP SHOWS MOISTURE PLUME OVER AREA AND
EMBEDDED VORT MAXES SEEN IN THIS FLOW. CAPES CURRENTLY IN THE 2000
J/KG WITH 5-6 K ACROSS NE CO/W KS.

SHORT TERM THROUGH TONIGHT...MESO-ETA INDICATES THE WORST WILL OCCUR
THIS EVENING AS 15 KNTS UPSLOPE INDICATED ALL THE WAY UP ABOVE 700 MB
LEVEL. EXPECT LOCAL AREAS OF HVY RAIN AND A FEW SVR CELLS AS STORM
INTERACT WITH LLVL JUICED UP AIR. MAIN THREAT WILL BE HAIL AND
LOCALLY DAMAGING WINDS. ATTM...DEFERRED FLASH FLOOD WATCH AS IT HAS
NOT RAINED IN AWHILE AND PWATS NOT ALL THAT IMPRESSIVE OFF OF 12Z
SOUNDINGS. IN ADDITION....STORMS SHOULD BE ON THE MOVE. ONLY
CONCERN WOULD BE IF STORMS WOULD ANCHOR TO THE HIGHER TERRAIN. FOR
NOW...WENT WITH MENTION OF HVY RAINS IN SIG WX AND ZFP PACKAGES.

DISCUSSION...LOTS OF INTERESTING WX TO TALK ABOUT. WITH TROUGH
REMAINING TO OUR WEST AND PLENTY OF LLVL MOISTURE ABOUT...SHOULD
SEE GOOD CHANCE OF POPS ACROSS THE CWA NEXT FEW DAYS. CONCERNS WILL
BE EXTENT OF RAINFALL AND THREAT OF STRONGER STORMS.

MODELS IN FAIRLY GOOD AGREEMENT. OVER THE NEXT FEW DAYS...FLOW ALOFT
OVER SE COLORADO IS GOING TO BE INCREASING WITH DISTURBANCES MOVING
ACROSS EACH DAY. THIS PATTERN WILL STAY WITH THE AREA UNTIL THE
TROUGH TO THE WEST LIFTS OUT. MAIN CONCERN ABOUT TOMORROW IS HOW
STABLE WILL THE ATMOS BE FROM TONIGHTS CONVECTION? MESOETA HINTS AT
THINGS GOING LATE TOMORROW DUE TO THE LOW CLOUDS THAT WILL LIKELY
BE IN PLACE TOMORROW MORNING ACROSS MOST OF THE AREA. HOWEVER WITH
DISTURBANCES COMING ACROSS...AND THE ATMOS QUITE POTENTIALLY
UNSTABLE...BELIEVE IT WILL NOT TAKE MUCH TO GET THINGS GOING.

AS WITH TONIGHT...PRECIP SHOULD END W-E...WITH THINGS ENDING LATE
ON THE FAR E PLAINS.

WEDNESDAY COULD BE A BIT INTERESTING SVR-WX WISE. WITH TROUGH JUST
TO THE WEST...FLOW AT JET LVL IN THE 50-60 KNT RANGE. 30 KNTS OF
DEEP SHEAR IN PLACE...UPSLOPE AND CAPES IN THE 1-2K RANGE SHOULD
ALLOW FOR A FEW SVR STORMS TO GET SPINNING ACROSS THE AREA DURING
THE AFTERNOON TIMEFRAME. WILL ALSO SEE CONTINUED THREAT OF SOME
LOCALLY HVY RAIN WITH THE HIGH VALUES OF LLVL MOISTURE IN PLACE.

THURSDAY...SYSTEM SHOULD BE LIFTING OUT OVER THE NW PART OF
COLORADO...THIS WILL ALLOW ONE MORE DAY OF SCATTERED AFTERNOON
STORMS ACROSS THE AREA.

FOR THE REST OF THE EXTENDED...FLOW WILL BECOME MORE ZONAL. THIS
SHOULD FORCE THE SFC TROUGH INTO KS...DRYING OUT THE E PLAINS. FOR
THIS REASON...BROUGHT EXTENDED TEMPS UP AND WENT ~SLIGHT CHANCE OF
POPS.

.PUB....NONE.

HODANISH

In the hours before

Local storm report, Jul 23, 4:06 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
406 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    9S SIMLA                  CO   WIND DAMAGE
07/23/01   EL PASO                        SPOTTER ESTIMATED WIND
                                          GUSTS OF 70 TO 80 MPH.
                                          TORE ROOF OFF SHED.
Local storm report, Jul 23, 4:46 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
406 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    9S SIMLA                  CO   WIND DAMAGE
07/23/01   EL PASO                        SPOTTER ESTIMATED WIND
                                          GUSTS OF 70 TO 80 MPH.
                                          TORE ROOF OFF SHED.

0440 PM    6W LAS ANIMAS             CO   WIND DAMAGE
07/23/01   BENT                           SPOTTER ESTIMATED 50 TO
                                          58 MPH WIND GUSTS AND
                                          VERY HEAVY RAIN. LOCATION
                                          6 MILES WEST OF LAS
                                          ANIMAS OR 13 MILES EAST
                                          OF LA JUNTA...ALONG
                                          HIGHWAY 50.
Local storm report, Jul 23, 5:35 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
535 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    LAS ANIMAS                CO   WIND DAMAGE
07/23/01   BENT                           BENT COUNTY SHERIFF'S
                                          DEPARMENT REPORTED AT
                                          LEAST 13 POWER POLES
                                          BLOWN DOWN...5 TO 10
                                          MILES SOUTH OF LAS ANIMAS
                                          ON HIGHWAY 101 SOUTH.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:39 PM MDTSevere Thunderstorm WarningPUBEl Paso66 min
Jul 24, 4:33 PM MDTSevere Thunderstorm WarningPUBBent57 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.